Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 26, 2021, 4:20 PM EDT for Summers County, West Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2021, 4:20 PM EDT (20:20 UTC)
- Expired
- Aug 26, 2021, 5:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.25 in
- Wind
- 30
County Summers County, WV
The radar
The Roanoke radar (KFCX), 95 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 499 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
433
WWUS81 KRNK 262020
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
420 PM EDT Thu Aug 26 2021
WVZ043-508-262100-
Western Greenbrier WV-Summers WV-
420 PM EDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of
Summers County through 500 PM EDT...
At 420 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bluestone State Park, or over Hinton, moving north at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hinton...
Sandstone...
Elton...
Buck...
Bluestone State Park...
Jumping Branch...
and Hix.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3784 8066 3753 8084 3759 8100 3771 8097
3772 8095 3770 8091 3769 8090 3767 8090
3768 8088 3773 8090 3774 8092 3777 8089
3782 8094 3787 8081 3787 8075 3786 8073
TIME...MOT...LOC 2020Z 198DEG 16KT 3765 8093
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
RABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 26, 1:40 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 26, 1:40 PM EDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 140 PM EDT Thu Aug 26 2021 .SYNOPSIS... Hot and humid weather continues for the next week. Scattered showers and thunderstorms will diminish after sunset this evening. Rain chances decrease Friday and Saturday as high pressure builds in from the east. Tropical moisture and disturbances will trigger more widespread rainfall by early to mid next week. && .NEAR TERM /THROUGH FRIDAY/... As of 130 PM EDT Thursday... Scattered thunderstorms have already developed this afternoon over the higher terrain. Storms are exhibiting very slow movements, and heavy rainfall leading to localized flooding is the main concern through this evening. The overall severe threat will remain low with weak low and mid level flow. The over arching subsidence in the area- especially over the east- will not support anything organized. It's possible an isolated severe cell could develop, based on modest available instability, that could produce a wet microburst/gusty outflow winds capable of isolated tree damage. Once convection decreases with the loss of heating tonight, temperatures will drop into the low 60s to low 70s. Widespread dense fog is likely to develop in the morning once again with plenty of moisture trapped under a low level inversion. Friday will be another hot and humid day with temperatures similar to today under building heights. Apparent temperatures will be warmest in west central VA where it will feel close to 100 degrees, but remain short of heat headline criteria. Once again storms should form over the higher terrain tomorrow afternoon and evening, with more limited coverage than today. Forecast confidence is high. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 110 PM EDT Thursday... A broad upper level ridge will continue the hot and humid weather into the weekend with daily chances of showers and thunderstorms. The models are quite consistent in showing a broad upper level ridge retrograding westward from the Atlantic Ocean toward the Mid Atlantic during Friday night into Saturday. Therefore, confidence is high that hot and humid weather will continue into the upcoming weekend. The heat and humidity combined with orographical lift will spark showers and thunderstorms on Saturday afternoon and again on Sunday afternoon. Storm coverage on Saturday appears to be rather isolated, but Sunday could be slightly more. The best chance of rain resides along the Interstate 64 corridor during both afternoons. Highs on both days will easily reach the 80s in the mountains and into the 90s across the Piedmont. Heat indices could reach the upper 90s in the Piedmont, so make sure to stay hydrated and take some breaks from the heat. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 110 PM EDT Thursday... A cold front and tropical moisture from the remnants of Ida could impact the Mid Atlantic during the middle of the week. While a broad upper level ridge spans over the Southeast on Monday, the models are becoming more consistent with showing a tropical cyclone approaching the lower Mississippi River Valley. At this time, the National Hurricane Center has this feature labeled as Tropical Depression Nine, but it is projected to become Hurricane Ida in the Gulf of Mexico before making landfall. The tropical moisture from the remnants of Ida should merge with an approaching cold front somewhere over the central Mississippi River Valley. The leading edge of this frontal boundary will approach the Mid Atlantic by Monday evening into Tuesday, which should prompt more scattered showers and thunderstorms. A fair amount of uncertainty still remains on the track of the remnants of Ida once it interacts with the frontal boundary. The latest models suggest that the tropical moisture could come eastward and affect the Appalachian Mountains during the middle of the week. Based on this forecast, it appears that Wednesday and Thursday could become quite unsettled and wet. More details should emerge in future model runs to refine the track and rainfall potential. Temperatures could come downward a little compared to earlier in the week due to the increased cloudiness and rain chances. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... As of 130 PM EDT Thursday... Shower and thunderstorm are developing and should initially be more confined to the mountains. The storms will be nearly stationary and may have random-seeming movements dictated by outflow boundaries and differential heating. Coverage will be scattered, but all TAF sites may see a short period of VCTS, except perhaps DAN, through about 00Z this evening. Tonight clouds will dissipate with clearing helping to foster fog development once again between about 06-14Z. This will occur mainly in the mountains, with added help from moisture/ rainfall received this evening. BCB and LWB should see the densest and most stubborn fog. Forecast confidence is moderate. Extended Aviation Discussion... More isolated afternoon showers/storms are expected Friday and Saturday with high pressure suppressing chances. Daily TSRA chances start to increase again beginning Sunday. Tropical moisture/more widespread rainfall arrives early to mid next week with a tropical system impacting the Gulf Coast. Otherwise, morning fog will continue to favor the mountain valleys and areas that receive rainfall. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...SH NEAR TERM...SH SHORT TERM...PW LONG TERM...PW AVIATION...SH
Hazardous weather outlook, Aug 26, 1:42 PM EDT, 2 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 142 PM EDT Thu Aug 26 2021 NCZ003>006-020-VAZ043>047-058-059-271745- Surry-Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 142 PM EDT Thu Aug 26 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 271745- Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 142 PM EDT Thu Aug 26 2021 This Hazardous Weather Outlook is for northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. A few storms through this evening may produce heavy rainfall and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 26, 3:45 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
345 PM EDT Thu Aug 26 2021
VAZ007-262015-
Tazewell VA-
345 PM EDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of
eastern Tazewell County through 415 PM EDT...
At 344 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gratton, or near Burkes Garden. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tazewell...
Burkes Garden...
Pocahontas...
Tiptop...
Gratton...
and Boissevain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3731 8133 3717 8128 3716 8132 3715 8133
3714 8132 3714 8131 3713 8127 3704 8146
3721 8155
TIME...MOT...LOC 1944Z 147DEG 4KT 3715 8142
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RABSpecial weather statement, Aug 26, 4:09 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
409 PM EDT Thu Aug 26 2021
WVZ507-262045-
Eastern Greenbrier WV-
409 PM EDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of
south central Greenbrier County through 445 PM EDT...
At 408 PM EDT, Doppler radar was tracking a strong thunderstorm near
White Sulphur Spring. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lewisburg...
White Sulphur Springs...
Greenbrier State Forest...
Greenbrier River Trail...
Roaring Mountain Summit...
and Fairlea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3793 8027 3782 8020 3780 8023 3778 8022
3778 8023 3777 8025 3774 8026 3771 8035
3769 8038 3771 8038 3770 8039 3771 8039
3771 8040 3780 8048
TIME...MOT...LOC 2008Z 147DEG 3KT 3781 8034
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RABSpecial weather statement, Aug 26, 4:20 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
420 PM EDT Thu Aug 26 2021
WVZ043-508-262100-
Western Greenbrier WV-Summers WV-
420 PM EDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of
Summers County through 500 PM EDT...
At 420 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bluestone State Park, or over Hinton, moving north at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hinton...
Sandstone...
Elton...
Buck...
Bluestone State Park...
Jumping Branch...
and Hix.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3784 8066 3753 8084 3759 8100 3771 8097
3772 8095 3770 8091 3769 8090 3767 8090
3768 8088 3773 8090 3774 8092 3777 8089
3782 8094 3787 8081 3787 8075 3786 8073
TIME...MOT...LOC 2020Z 198DEG 16KT 3765 8093
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 10:36 PM EDT | Special Weather Statement | RNK | Carroll | 24 min |
| Aug 26, 3:45 PM EDT | Special Weather Statement | RNK | Tazewell | 30 min |
| Aug 26, 4:36 PM EDT | Areal Flood Advisory | RNK | Tazewell | 3 hr |
| Aug 26, 5:32 PM EDT | Special Weather Statement | RNK | Alleghany | 43 min |
| Aug 26, 4:44 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 46 min |
| Aug 26, 4:09 PM EDT | Special Weather Statement | RNK | Greenbrier | 36 min |
| Aug 26, 6:36 PM EDT | Areal Flood Advisory | RNK | Greenbrier | 3 hr |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.